Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 152, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2022, 6:08 PM MDT for Socorro County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 6:08 PM MDT (00:08 UTC)
- Expired
- Jul 31, 2022, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 131 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 4270 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WGUS55 KABQ 010008
FFWABQ
NMC053-010400-
/O.NEW.KABQ.FF.W.0152.220801T0008Z-220801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
608 PM MDT Sun Jul 31 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Socorro County in central New Mexico...
* Until 1000 PM MDT.
* At 608 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.68 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Socorro County
This includes the following highways...
Interstate 25 between Mile Markers 117 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Arroyos, streams, and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3403 10718 3398 10718 3397 10713 3384 10719
3378 10716 3368 10709 3360 10700 3359 10704
3367 10712 3372 10722 3381 10727 3391 10735
3397 10737 3404 10728 3405 10720
FLASH FLOOD...RADAR INDICATED
$$
442 follow-up statements
144
WGUS75 KABQ 010108
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
708 PM MDT Sun Jul 31 2022
NMC053-010400-
/O.CON.KABQ.FF.W.0152.000000T0000Z-220801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
708 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SOUTHWESTERN SOCORRO COUNTY...
At 708 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 3.66 inches of rain have fallen.
Flash flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Socorro County
This includes the following highways...
Interstate 25 between Mile Markers 117 and 118.
Flash flooding will impact Milligan Gulch downstream to the Rio
Grande including the Route 107 and I-25 crossings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Arroyos, streams, and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3403 10718 3398 10718 3397 10713 3384 10719
3378 10716 3368 10709 3360 10700 3359 10704
3367 10712 3372 10722 3381 10727 3391 10735
3397 10737 3404 10728 3405 10720
FLASH FLOOD...RADAR INDICATED
$$
44769
WGUS75 KABQ 010350
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
950 PM MDT Sun Jul 31 2022
NMC053-010400-
/O.EXP.KABQ.FF.W.0152.000000T0000Z-220801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
950 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
SOUTHWESTERN SOCORRO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3403 10718 3398 10718 3397 10713 3384 10719
3378 10716 3368 10709 3360 10700 3359 10704
3367 10712 3372 10722 3381 10727 3391 10735
3397 10737 3404 10728 3405 10720
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:27 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 31, 5:27 PM MDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sun Jul 31 2022 .AVIATION... 00Z TAF CYCLE Hit and miss ts activity is at its peak this hour, with tempo groups included at many terminals through the evening for localized MVFR ts impacts. KROW looks like the lone terminal to miss out this evening, although KSAF and KFMN are looking like they could miss out as well. Cannot entirely rule out convective initiation along outflow bdrys for KSAF and KFMN through 03Z however so there is still a mention of vcsh or vcts there for the time being. Overall storm activity will steadily taper off through the late evening tonight with another round of storms expected off the high terrain Monday afternoon. Models are also showing storms along a convergent surface bdry across east-central NM tomorrow after as well, so this keeps KTCC in play tomorrow afternoon again. Upper high center will be near KONM, so storm motions will be rather slow, ely through northern NM and wly through southern NM. 24 && .PREV DISCUSSION...237 PM MDT Sun Jul 31 2022... .SYNOPSIS... It is hard to say if there will be a lull in monsoon thunderstorm activity as it has been very hit and miss as typical. But there looks to be a downward trend in overall thunderstorm coverage to start the week but activity should increase in coverage again for the middle of the week. The weather pattern changes to support a front pushing into northeast and eastern New Mexico on Wednesday. This will allow for more thunderstorm activity especially over the northern mountains. Thunderstorm activity will become more widespread on Thursday given this front will linger over northeast New Mexico. This means we are expecting an increase in flash flood potential on the burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So while the burn areas may expect thunderstorm activity each day, there looks to be higher chances on Wednesday and Thursday of this week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little slower to ignite today, and didn't make an appearance until about noon. The upper high center had pushed farther into New Mexico this morning and storm motion has responded to that change, with current activity tending to move to the northeast and east, except along the Arizona border where movement was more to the north northeast. Models indicate a cluster of showers and isolated storms may persist late this evening and into the overnight over west central New Mexico with potential for a second area over portions of northeast/east central New Mexico. No changes anticipated to the ongoing Flood Watch. The upper high center is forecast to drift into western New Mexico Monday, resulting in more northwesterly storm motions and a focus for the most activity along and near the central mountain chain. Locally heavy rain will continue to be possible. Overnight lows will continue to be a few degrees warmer than normal. Monday's highs will be slightly warmer than today's but still close to climatology for the first day of August. LONG TERM...(TUESDAY THROUGH SATURDAY)... Overall it is hard to find any changes from the previous forecast to discuss. The previous long term discussion does a really good job of describing the evolution of the monsoonal upper level ridge which by Tuesday becomes fairly well situated over the NM/AZ border. The ridge weakens a little on Wednesday and shifts a touch north to allow for a trough to push through the plains with a trailing cold front that makes its way into E NM. Thursday the ridge builds over CO/NM border trying to build into the C Plains on Friday. This allows for more easterly flow to develop aloft with southerly low level flow. By 12Z Sunday both the ECMWF/GFS ensembles have the ridge over the central plains which would then open up easterly flow and perhaps an easterly waves to push across TX from the Gulf. So what does this mean for thunderstorm activity across New Mexico? To start out the ridge will limit some of the activity but on Tuesday it looks like most of this activity will be over higher terrain over the Gila Forest and Continental Divide. Activity becomes more widespread with the front coming into NE NM. The increased E flow will allow for upslope forcing for the Sangre de Cristo Mtns and a higher threat for flash flooding on the HP/CC burn scar. Moisture is around normal levels for this time of year, but the added forcing will be key for thunderstorm activity. Even 700-500mb flow becomes more easterly through Thursday so Thursday will be another day for widespread thunderstorm activity for much of the state. The ridge will also be more centered over CO as well. Thunderstorm activity into the weekend should continue but less coverage than Wed/Thur or probably even Friday. It does look like the easterly flow to the south of the ridge will support some activity but it is far enough out that we cannot really pinpoint any details. Moisture may be somewhat an issue as both the GFS/ECMWF show precip water values under 1 inches instead of just above 1 inch. 99/39 && .FIRE WEATHER... Cell motion through tonight will be mainly from southwest to northeast or west to east with potential for locally heavy rain continuing. Strongest winds will be associated with showers and thunderstorms and outflow boundaries. The upper high center over New Mexico early this week is now forecast to drift into Arizona, allowing for a front to push into the region Wednesday night/Thursday. Therefore, a slight downtick in convection by Tuesday/Wednesday will be followed by an upswing due to the front. Forecast models now suggest the upper high center will be slower to move to the east late this week, if it does at all. It may stay anchored over the central and southern Rockies into the Great Basin. Showers and storms are still likely over the higher terrain but they may become less numerous. Highs will generally be within a few degrees of normal with Wednesday most likely the warmest day of the upcoming work week. Areas of fair to poor ventilation are forecast each day, especially Monday and Saturday. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ208-211-214-215-226-228-229-241. &&
In the hours before
Special weather statement, Jul 31, 3:51 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
351 PM MDT Sun Jul 31 2022
NMZ229-232-312215-
Eastern San Miguel County-Northeast Highlands-
351 PM MDT Sun Jul 31 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Maes, or 30 miles southeast of Wagon Mound, moving
east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central San
Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3552 10453 3570 10455 3577 10431 3550 10427
TIME...MOT...LOC 2151Z 263DEG 5KT 3562 10446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Local storm report, Jul 31, 4:37 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD SAN FIDEL 35.08N 107.60W
07/31/2022 CIBOLA NM TRAINED SPOTTER
FLASH FLOOD OVER SAN JOSE LP. ROAD.
&&Special weather statement, Jul 31, 5:45 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT Sun Jul 31 2022
NMZ230-231-010015-
Harding County-Union County-
545 PM MDT Sun Jul 31 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN HARDING
AND WEST CENTRAL UNION COUNTIES THROUGH 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Gladstone, or 24 miles north of Mosquero, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bueyeros and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3611 10402 3623 10386 3604 10357 3586 10381
TIME...MOT...LOC 2345Z 316DEG 15KT 3612 10389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Local storm report, Jul 31, 5:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD 13 NW MAGDALENA 34.25N 107.41W
07/31/2022 SOCORRO NM DEPT OF HIGHWAYS
NM 169 AT MILEPOST 9.8 IS RUNNING WATER, THE
DPS HAS THE ROADWAY CLOSED.
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:10 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Taos | 26 min |
| Jul 31, 6:36 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jul 31, 6:42 PM MDT | Special Weather Statement | ABQ | Santa Fe | 33 min |
| Jul 31, 7:24 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 31, 7:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 31, 7:53 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 31, 9:44 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 1, 2:34 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 18 hr |
| Aug 1, 12:36 PM MDT | Areal Flood Advisory | ABQ | Catron | 4 hr |
| Aug 1, 12:54 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Aug 1, 12:55 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
| Aug 1, 1:38 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Aug 1, 2:11 PM MDT | Special Weather Statement | ABQ | Sandoval | 34 min |
| Aug 1, 3:46 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Aug 1, 3:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 116 min |
| Aug 1, 3:58 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 1, 4:25 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 1, 4:46 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Aug 1, 4:51 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Aug 1, 5:01 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| Aug 1, 5:02 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 10 min |
| Aug 1, 5:12 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Santa Fe | 3 hr |
| Aug 1, 5:21 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.